Tennessee, 2015

Cold in Tennessee, February 17 to 21, 2015

February 17 to 21, 2015 · NWS MEG · 3 events in 3 counties and zones

Arctic air plunged into the Mid-South from the middle to latter part of February. Highs remained below freezing while low temperatures dropped into the single digits.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
6
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Arctic air plunged into the Mid-South from the middle to latter part of February. Highs remained below freezing while low temperatures dropped into the single digits. A few locations even recorded temperatures below zero. As a result, several deaths from hypothermia occurred across West Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 16, 11:30 PM CST, 30 minutes earlier.

Area forecast discussion, Feb 16, 11:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1130 PM CST MON FEB 16 2015

.UPDATE...

UPDATED FOR THE 06Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 852 PM CST MON FEB 16 2015/

UPDATE...

WINTRY PRECIPITATION HAS ENDED ACROSS THE MIDSOUTH. LOW PRESSURE
OVER AL WILL MOVE EAST-NORTHEASTWARD AWAY FROM THE MIDSOUTH
TONIGHT. ALL WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES
FOR OUR FORECAST AREA HAVE BEEN ALLOWED TO EXPIRE OR HAVE BEEN
CANCELLED SLIGHTLY EARLY. BITTER COLD AIR WILL CONTINUE TO FEED
INTO THE MIDSOUTH ON NORTHERLY WINDS OVERNIGHT. WIND CHILL
READINGS IN THE SINGLE DIGITS AND TEENS WILL OCCUR. MADE A FEW
TWEAKS TO THE GRIDS...BUT THE FORECAST WAS MAINLY FINE. UPDATED
GRIDS...ZONE FORECASTS...AND HAZARDOUS WEATHER OUTLOOK HAVE
ALREADY BEEN SENT.

A SPECIAL WEATHER STATEMENT WAS ALSO SENT REGARDING THE HAZARDOUS
ROAD CONDITIONS...

BELOW FREEZING TEMPERATURES AND ICE FROM EARLIER WINTRYPRECIPITATION
CONSISTING OF A VARIETY OF SLEET...SNOW AND FREEZING RAIN
DEPENDING ON THE LOCATION WILL CAUSE HAZARDOUS ROAD CONDITIONS
ACROSS MOST OF THE AREA TONIGHT INTO AT LEAST TUESDAY. SOME ROADS
WILL BECOME A SOLID SHEET OF ICE. ANY WATER ON ROADS WILL FREEZE
TONIGHT AS TEMPERATURES DROP WELL BELOW FREEZING. BLACK ICE WILL
BE A SERIOUS PROBLEM IN SOME LOCATIONS WHICH MOTORISTS MAY
ENCOUNTER UNEXPECTEDLY. THE HAZARDOUS ROAD CONDITIONS WILL
CONTINUE THROUGH AT LEAST TUESDAY IN MOST LOCATIONS AND
POTENTIALLY PERSISTING INTO MUCH OF THIS WEEK AT MANY LOCATIONS.

JCL

DISCUSSION...  /ISSUED 400 PM CST MON FEB 16 2015/

THE WINTER STORM WILL DEPART THE MID SOUTH TONIGHT BUT NOT BEFORE
BRINGING SOME ADDITIONAL ICE ACCUMULATIONS TO PORTIONS OF SOUTHERN
WEST TENNESSEE...NEAR THE TENNESSEE RIVER...AND ACROSS MUCH OF
NORTH MISSISSIPPI. ADDITIONAL ACCUMULATIONS ACROSS THESE LOCATIONS
MAY REACH UP TO ONE TENTH OF AN INCH OF ICE...WITH ONLY TRACE
ACCUMULATIONS OF SLEET AND SNOW BEFORE PRECIPITATION ENDS LATER
THIS EVENING. WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES
REMAIN IN PLACE ACROSS THESE LOCATIONS.

ELSEWHERE ACROSS THE MID SOUTH...ACCUMULATING WINTRY PRECIPITATION
HAS ENDED. SKIES WILL REMAIN CLOUDY THROUGH THE REMAINDER OF THE
NIGHT...BUT MUCH COLDER TEMPERATURES CONTINUE TO FILTER SOUTH
ACROSS THE REGION. LOW TEMPERATURES SHOULD RANGE FROM THE LOWER
TEENS NORTH TO AROUND 20 DEGREES FAR SOUTH. WINDS WILL COMBINE
WITH THE COLD TEMPERATURES TO PUSH WIND CHILL VALUES INTO THE
SINGLE DIGITS ALONG AND NORTH OF INTERSTATE 40...TO LOWER TEENS IN
THE SOUTH. THE COLD TEMPERATURES WILL ENSURE THAT AREAS THAT STILL
HAVE ICY ROADWAYS WILL CONTINUE TO EXPERIENCE HAZARDOUS TRAVEL
CONDITIONS INTO TUESDAY AND POTENTIALLY BEYOND. AN SPS HAS BEEN
ISSUED TO ADDRESS THESE TRAVEL HAZARDS AND CONCERNS FOR ICY
ROADWAYS.

A DRY BUT COLD DAY UNDER MOSTLY CLOUDY SKIES IS EXPECTED FOR
TUESDAY. HIGHS WILL RANGE FROM THE MIDDLE 20S NORTH TO LOWER 30S
IN THE SOUTH. ANOTHER MID LEVEL SHORTWAVE DISTURBANCE WILL SWING
THROUGH THE REGION TUESDAY NIGHT AND BRING THE POTENTIAL FOR SOME
LIGHT SNOW. A DUSTING CANNOT BE RULED OUT IN SOME AREAS...BUT NOT
EXPECTING MUCH IN THE WAY OF ADDITIONAL ACCUMULATIONS. THIS SYSTEM
WILL USHER IN AN EVEN COLDER AIRMASS FOR WEDNESDAY AND THURSDAY.
IN FACT...LOCATIONS ACROSS THE TENNESSEE VALLEY WILL LIKELY SEE
LOW TEMPERATURES DROP SEVERAL DEGREES BELOW ZERO THURSDAY
MORNING...WITH MUCH OF THE REMAINDER OF THE REGION IN THE SINGLE
DIGITS ABOVE ZERO. THE SUBZERO LOWS ARE MOST LIKELY IN AREAS THAT
STILL HAVE SIGNIFICANT SNOW/ICE COVER ON THE GROUND.

THE POTENTIAL WILL EXIST FOR ADDITIONAL ACCUMULATING WINTRY
PRECIPITATION ACROSS PORTIONS OF THE MID SOUTH FOR THE END OF THE
WEEK AND INTO THE WEEKEND. INFORMATION REGARDING THIS POTENTIAL
WILL BE PROVIDED IN MORE DETAIL OVER THE COMING DAYS. STAY TUNED.
TEMPERATURES WILL REMAIN BELOW NORMAL FOR MUCH OF THE EXTENDED
FORECAST PERIOD.

JLH

&&

.AVIATION...
06Z TAF CYCLE

CURRENT IFR/MVFR CEILINGS ACROSS MOST OF THE FORECAST AREA WILL
GRADUALLY IMPROVE TO VFR CONDITIONS TUESDAY MORNING. WINDS WILL BE
NORTH AT 10 TO 15 KNOTS OVERNIGHT THEN DIMINISH TO 5 TO 10 KNOTS
TUESDAY MORNING.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Feb 16, 8:22 PM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
822 PM CST MON FEB 16 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-180430-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
822 PM CST MON FEB 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

PRECIPITATION HAS ENDED ACROSS THE MIDSOUTH. HOWEVER...BELOW FREEZING
TEMPERATURES AND ICE FROM EARLIER WINTER PRECIPITATION CONSISTING OF
A VARIETY OF SLEET...SNOW AND FREEZING RAIN DEPENDING ON THE LOCATION
WILL CAUSE HAZARDOUS ROAD CONDITIONS ACROSS MOST OF THE AREA TONIGHT
INTO AT LEAST TUESDAY. SOME ROADS WILL BECOME A SOLID SHEET OF ICE.
ANY WATER ON ROADS WILL FREEZE TONIGHT AS TEMPERATURES DROP WELL
BELOW FREEZING. BLACK ICE WILL BE A SERIOUS PROBLEM IN SOME LOCATIONS
WHICH MOTORISTS MAY ENCOUNTER UNEXPECTEDLY.

IN ADDITION...SINGLE DIGIT WIND CHILLS CAN BE EXPECTED TONIGHT ALONG
AND NORTH OF INTERSTATE 40...WITH LOWER TEENS WIND CHILLS EXPECTED
ELSEWHERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLD TEMPERATURES WILL PERSIST THROUGH MID WEEK AND MAY KEEP
TRAVEL HAZARDOUS IN SOME AREAS. BITTERLY COLD SUBZERO TEMPERATURES
WILL OCCUR OVER THE TENNESSEE RIVER VALLEY THURSDAY MORNING...WITH
SINGLE DIGIT ABOVE ZERO TEMPERATURES EXPECTED OVER THE REMAINDER
OF THE MID SOUTH THURSDAY MORNING.

ADDITIONAL WINTRY WEATHER WILL BE POSSIBLE BY THE END OF THE WEEK
AND INTO THE WEEKEND. THE GREATEST POTENTIAL FOR THIS OCCURRENCE
WILL EXIST ALONG AND NORTH OF INTERSTATE 40.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY WINTER WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS TENNESSEE BY TELEPHONE
OR THROUGH SOCIAL MEDIA.

JCL

In the hours before

Special weather statement, Feb 16, 6:40 PM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
640 PM CST MON FEB 16 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>005-
007-008-010>014-020-021-TNZ001>004-019>022-048>055-088>092-171200-
ALCORN-BENTON(MS)-BENTON(TN)-CARROLL-CHESTER-CLAY-COAHOMA-CRAIGHEAD-
CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-FAYETTE-GIBSON-
GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAFAYETTE-LAKE-
LAUDERDALE-LAWRENCE-LEE(AR)-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-
OBION-PANOLA-PEMISCOT-PHILLIPS-POINSETT-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
640 PM CST MON FEB 16 2015

...HAZARDOUS ROAD CONDITIONS TO CONTINUE ACROSS THE MIDSOUTH INTO
AT LEAST TUESDAY AND POSSIBLY LONGER...

PRECIPITATION HAS ENDED ACROSS MUCH OF THE MIDSOUTH EXCEPT FOR
PORTIONS OF NORTHEAST MISSISSIPPI. HOWEVER...BELOW FREEZING
TEMPERATURES AND ICE FROM EARLIER WINTER PRECIPITATION CONSISTING OF
A VARIETY OF SLEET...SNOW AND FREEZING RAIN DEPENDING ON THE LOCATION
WILL CAUSE HAZARDOUS ROAD CONDITIONS ACROSS THE AREA TONIGHT INTO AT
LEAST TUESDAY. SOME ROADS WILL BECOME A SOLID SHEET OF ICE. ANY WATER
ON ROADS WILL FREEZE TONIGHT AS TEMPERATURES DROP WELL BELOW
FREEZING. BLACK ICE WILL BE A SERIOUS PROBLEM IN SOME LOCATIONS
WHICH MOTORISTS MAY ENCOUNTER UNEXPECTEDLY.

THE HAZARDOUS ROAD CONDITIONS WILL CONTINUE THROUGH AT LEAST TUESDAY
AND POTENTIALLY PERSISTING INTO MUCH OF THIS WEEK AT MANY LOCATIONS.

SLOW DOWN AND USE EXTREME CAUTION IF YOU MUST TRAVEL ACROSS THE
MIDSOUTH. BE PREPARED FOR BITTERLY COLD TEMPERATURES TONIGHT IN CASE
YOU BECOME STRANDED.

JCL
Local storm report, Feb 16, 7:17 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
717 PM CST MON FEB 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SLEET            E COLLIERVILLE          35.06N 89.68W
02/16/2015  E0.30 INCH       SHELBY             TN   NWS EMPLOYEE

            1/3 INCH SLEET AT SCHILLING FARMS.

0900 AM     HEAVY SLEET      UNION CITY              36.42N 89.05W
02/16/2015  E3.00 INCH       OBION              TN   EMERGENCY MNGR

            2 TO 3 INCHES OF SLEET ACCUMULATION IN OBION COUNTY...
            CURRENTLY SNOW IS FALLING

0948 AM     HEAVY SLEET      JACKSON                 35.63N 88.83W
02/16/2015  M1.00 INCH       MADISON            TN   CO-OP OBSERVER

1000 AM     SLEET            LEXINGTON               35.65N 88.39W
02/16/2015  E0.70 INCH       HENDERSON          TN   CO-OP OBSERVER

            NEARLY 1 INCH SLEET ON GROUND.

1015 AM     SLEET            BOLIVAR                 35.26N 89.00W
02/16/2015  E0.50 INCH       HARDEMAN           TN   TRAINED SPOTTER

            1/2 INCH SLEET SOME FREEZING RAIN MIXED IN.

1015 AM     FREEZING RAIN    MILAN                   35.92N 88.75W
02/16/2015  E0.00 INCH       GIBSON             TN   TRAINED SPOTTER

            UNKNOWN AMOUNT OF GLAZE COVERING TREES.

1030 AM     SLEET            LAKELAND                35.24N 89.73W
02/16/2015  E0.75 INCH       SHELBY             TN   TRAINED SPOTTER

            3/4 INCH SLEET. 1/8 INCH GLAZE.

1035 AM     FREEZING RAIN    4 NNW GIBSON            35.93N 88.87W
02/16/2015  E0.00 INCH       GIBSON             TN   STORM CHASER

            FROM 730 AM UNTIL 1030 AM 1/4 INCH FREEZING RAIN AND
            SLEET ON ROAD SURFACES.

1106 AM     FREEZING RAIN    CORINTH                 34.94N 88.52W
02/16/2015  E0.50 INCH       ALCORN             MS   TRAINED SPOTTER

            REPORTS OF TREES AND LIMBS STARTING TO FALL THROUGHOUT
            ALCORN COUNTY. 1/4 TO 1/2 OF AN INCH OF ACCUMULATION HAS
            OCCURRED.

1230 PM     SLEET            UNION CITY              36.42N 89.05W
02/16/2015  E1.50 INCH       OBION              TN   TRAINED SPOTTER

1230 PM     SNOW             UNION CITY              36.42N 89.05W
02/16/2015  E2.0 INCH        OBION              TN   TRAINED SPOTTER

            1.5 TO 2 INCHES OF SNOW ACCUMULATION

1230 PM     FREEZING RAIN    TIPTONVILLE             36.38N 89.47W
02/16/2015  E0.20 INCH       LAKE               TN   PUBLIC

1230 PM     SNOW             TIPTONVILLE             36.38N 89.47W
02/16/2015  E5.0 INCH        LAKE               TN   PUBLIC

            5 INCHES STORM TOTAL SNOW ACCUMULATION

0100 PM     FREEZING RAIN    HOLLY SPRINGS           34.77N 89.44W
02/16/2015  E0.50 INCH       MARSHALL           MS   BROADCAST MEDIA

            1/2 INCH GLAZE.SOME POWER LINES DOWN ACROSS THE COUNTY.

0148 PM     FREEZING RAIN    BARTLETT                35.22N 89.84W
02/16/2015  M1.00 INCH       SHELBY             TN   CO-OP OBSERVER

            3/4 INCH TO 1 INCH DEPTH OF SLEET/FREEZING RAIN.WATER
            EQUIVALENT OF 1.02 INCHES.

0230 PM     HEAVY SLEET      DECATURVILLE            35.58N 88.12W
02/16/2015  M1.00 INCH       DECATUR            TN   CO-OP OBSERVER

            1 INCH SLEET MIXED WITH SMALL AMOUNT OF FREEZING RAIN.

0300 PM     FREEZING RAIN    RANDOLPH                34.18N 89.17W
02/16/2015  E0.25 INCH       PONTOTOC           MS   TRAINED SPOTTER

            1/4 INCH GLAZE.

0300 PM     FREEZING RAIN    BATESVILLE              34.32N 89.94W
02/16/2015  E0.50 INCH       PANOLA             MS   COUNTY OFFICIAL

            1/2 INCH GLAZE.

0300 PM     FREEZING RAIN    TUNICA                  34.69N 90.38W
02/16/2015  E0.50 INCH       TUNICA             MS   EMERGENCY MNGR

            1/4 TO 1/2 INCH GLAZE.

0300 PM     FREEZING RAIN    PARSONS                 35.65N 88.12W
02/16/2015  M0.75 INCH       DECATUR            TN   AMATEUR RADIO

            3/4 INCH DEPTH OF FREEZING RAIN/SLEET MIXTURE.

0315 PM     SNOW             MARTIN                  36.34N 88.86W
02/16/2015  M4.0 INCH        WEAKLEY            TN   CO-OP OBSERVER

            4 INCHES OF SNOW ON GROUND. 1/8 INCH SLEET UNDERNEATH.

0315 PM     SLEET            BIGGERS                 36.33N 90.81W
02/16/2015  E2.20 INCH       RANDOLPH           AR   TRAINED SPOTTER

            2.2 INCHES OF SLEET AND APPROXIMATELY 2 INCHES SNOW ON
            GROUND.

0430 PM     SNOW             POCAHONTAS              36.26N 90.97W
02/16/2015  M4.0 INCH        RANDOLPH           AR   CO-OP OBSERVER

            4 INCH DEPTH. MAINLY SNOW WITH A LITTLE SLEET THAT FELL
            FIRST.

0430 PM     SNOW             7 NNE IMBODEN           36.30N 91.13W
02/16/2015  E4.0 INCH        RANDOLPH           AR   TRAINED SPOTTER

            APPROX 4 INCHES DEPTH. SLEET THEN SNOW. APPROX 2 INCHES
            IS SLEET.

0430 PM     FREEZING RAIN    RANDOLPH                34.18N 89.17W
02/16/2015  E0.25 INCH       PONTOTOC           MS   PUBLIC

            1/4 INCH OF FREEZING RAIN ACCUMULATED IN 20 MINUTES.

0445 PM     SLEET            2 SSE SOUTHAVEN         34.95N 89.99W
02/16/2015  E0.75 INCH       DESOTO             MS   TRAINED SPOTTER

            3/4 INCH SLEET TOTAL. THEN APPROX 1/4 TO 1/2 INCH
            FREEZING RAIN ON TOP.

0535 PM     SLEET            3 S JACKSON             35.59N 88.83W
02/16/2015  M1.30 INCH       MADISON            TN   CO-OP OBSERVER

            SUMMARY. 1.3 INCHES OF SLEET 1/8 INCH ICE. NO SNOW. TOTAL
            DEPTH 1.3 INCHES.

0602 PM     SLEET            4 W DYERSBURG           36.04N 89.45W
02/16/2015  E1.34 INCH       DYER               TN   TRAINED SPOTTER

            1.34 INCHES OF SLEET WITH A LITTLE FREEZING RAIN AND
            SNOW. THIS IS A 12 HOUR TOTAL.

0611 PM     FREEZING RAIN    CORINTH                 34.94N 88.52W
02/16/2015  U0.00 INCH       ALCORN             MS   FIRE DEPT/RESCUE

            A SUMMARY OF TODAYS WINTER WEATHER. A SIGNIFICANT AMOUNT
            OF FREEZING RAIN AND SLEET FELL CAUSING NUMEROUS MOTOR
            VEHICLE ACCIDENTS. BRIDGES AND OVERPASSES AS WELL AS MOST
            ROADS SLICK. OVER 100 TREES FELL. NUMEROUS POWER LINES
            DOWN.STILL POCKETS OF SLEET AND FREEZING RAIN STILL
            OCCURING.

0706 PM     FREEZING RAIN    GOLDEN                  34.49N 88.19W
02/16/2015  U0.00 INCH       TISHOMINGO         MS   TRAINED SPOTTER

            FREEZING RAIN HAS CAUSED POWER OUTAGES FROM LIMBS AND
            POWER LINES OVERLOADED. ICE ON ROADS.

&&

MRM
Special weather statement, Feb 16, 8:16 PM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
816 PM CST MON FEB 16 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-171200-
ALCORN-BENTON(MS)-BENTON(TN)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-
DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
816 PM CST MON FEB 16 2015

...HAZARDOUS ROAD CONDITIONS TO CONTINUE ACROSS MOST OF THE MIDSOUTH
INTO AT LEAST TUESDAY AND POSSIBLY LONGER...

PRECIPITATION HAS ENDED ACROSS THE MIDSOUTH. HOWEVER...BELOW FREEZING
TEMPERATURES AND ICE FROM EARLIER WINTER PRECIPITATION CONSISTING OF
A VARIETY OF SLEET...SNOW AND FREEZING RAIN DEPENDING ON THE LOCATION
WILL CAUSE HAZARDOUS ROAD CONDITIONS ACROSS MOST OF THE AREA TONIGHT
INTO AT LEAST TUESDAY. SOME ROADS WILL BECOME A SOLID SHEET OF ICE.
ANY WATER ON ROADS WILL FREEZE TONIGHT AS TEMPERATURES DROP WELL
BELOW FREEZING. BLACK ICE WILL BE A SERIOUS PROBLEM IN SOME LOCATIONS
WHICH MOTORISTS MAY ENCOUNTER UNEXPECTEDLY.

THE HAZARDOUS ROAD CONDITIONS WILL CONTINUE THROUGH AT LEAST TUESDAY
AND POTENTIALLY PERSISTING INTO MUCH OF THIS WEEK AT MANY LOCATIONS.

SLOW DOWN AND USE EXTREME CAUTION IF YOU MUST TRAVEL ACROSS THE
MIDSOUTH. BE PREPARED FOR BITTERLY COLD TEMPERATURES TONIGHT IN CASE
YOU BECOME STRANDED.

JCL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Shelby

When
February 17, 12:00 AM CST to February 20, 2:00 PM CST
Where
Shelby forecast zone
Deaths
3 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Bitter cold caused several hypothermia deaths.

Cold/Wind Chill, Henry

When
February 17, 12:00 AM CST to February 21, 2:00 PM CST
Where
Henry forecast zone
Deaths
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Bitter cold caused hypothermia deaths.

Cold/Wind Chill, Weakley

When
February 17, 12:00 AM CST to February 21, 2:00 PM CST
Where
Weakley forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Bitter cold caused a hypothermia death.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Shelby2015-02-1745MaleOutside/Open AreasDirect
Cold/Wind Chill, Shelby2015-02-1962MalePermanent HomeDirect
Cold/Wind Chill, Shelby2015-02-19MalePermanent HomeDirect
Cold/Wind Chill, Henry2015-02-1769MaleOutside/Open AreasDirect
Cold/Wind Chill, Henry2015-02-1964FemaleOutside/Open AreasDirect
Cold/Wind Chill, Weakley2015-02-2482MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561299, 561302, 561334.